Heavy Rain, Morton
- When
- August 5, 6:00 AM CST
- Where
- Morton County, 13 mi NW of Richfield
- Measured
- 280
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
2.80 inches of rain fell overnight
4 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 2:14 AM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT THU AUG 5 2004 .DISCUSSION... DAYS 1-2... CONVECTIVE COMPLEX FROM SOUTHEAST COLORADO AND ANOTHER FROM THE PANHANDLES HAVE MET OVER OUR FAR SW COUNTIES EARLY THIS MORNING AND SOME THUNDERSTORMS HAVE DEVELOPED AS A RESULT. THIS MORNINGS ACTIVITY AND OTHER ACTIVITY THAT WILL DEVELOP LATER TODAY SHOULD STAY MAINLY OVER THE WESTERN 1/3 OF THE CWA AS IT IS JUST TOO STABLE FARTHER EAST FOR CONVECTION. WV IMAGERY SHOWS MID LEVEL TROPICAL MOISTURE WRAPPING AROUND THE UPPER HIGH OVER WEST TX. THIS WILL AID IN SHOWER AND TSTORM DEVELOPMENT THIS AFTERNOON OVER EASTERN CO/FAR WESTERN KS. HAVE RAISED POPS OVER THE FAR WEST. HEAVY RAINFALL IS A POSSIBILITY AND AM PONDERING A FLOOD WATCH OVER THE FAR WEST. WILL HINT AT THIS IN THE HWO. MODELS GENERALLY BRING THIS MOISTURE EAST OVER THE NEXT COUPLE OF DAYS. ON THAT NOTE, WILL PROBABLY SEE WHATS LEFT OVER FROM TSTORM ACTIVITY THIS AFTERNOON OVER THE WEST GRADUALLY MAKE ITS WAY EAST OVERNIGHT. AM NOT CONFIDENT IN HOW FAR EAST THE ACTIVITY WILL MAKE IT INTO THE MORE STABLE AIR SO WENT WITH A LOWER POP. FOR FRIDAY AFTERNOON, WILL LIKELY SEE HIGH TERRAIN STORMS THAT MAY MOVE INTO THE WEST. FRIDAY NIGHT, 850MB THETAE ADVECTION INCREASES OVER OUR EASTERN ZONES AS WELL AS ELEVATED CAPE AS LAPSE RATES STEEPEN SOME WITH THE DEPARTURE OF THE TROPICAL MOISTURE. SO HAVE INSERTED SLGT POP OVER THE EAST TO COVER. AS FOR TEMPS, SHOULD SEE QUITE A BIT OF CLOUD COVER TODAY THRU FRIDAY MORNING WITH SOME CLEARING FRIDAY AFTERNOON. ALSO, THE COLD AIR WILL GET REINFORCEMENTS FROM A POTENT WAVE ROTATING SOUTH ON THE BACKSIDE OF THE STRONG EASTERN TROUGH. THIS SHOULD KEEP TEMPS DOWN IN THE LOWER TO MID 80S FOR THE MOST PART. GOING TEMPS LOOKED FAIRLY GOOD SO DIDNT CHANGE MUCH. DAYS 3-7... THE FUTURE IS ANYTHING BUT CLEAR INSOFAR AS THE LARGE SCALE LOW FREQUENCY DIAGNOSTICS ARE CONCERNED. A HUGE AREA OF TROPICAL AND EVEN EXTRATROPICAL CONVECTION EAST OF 120E TO THE DATE LINE APPEARS TO BE CALLING THE SHOTS OVER THE CONUS AS GLOBAL AVERAGE ANGULAR MOMENTUM ANOMALIES IN THE WESTERLIES CONTINUES TO REMAIN AT VERY LOW EBB WITH WHATEVER POSITIVE VALUES THERE ARE OCCURRING MAINLY IN THE SOUTHERN HEMISPHERE AS WOULD BE EXPECTED FOR THIS TIME OF YEAR. A LOOK THROUGH THE LARGE SCALE MODELS SHOWS THAT ALL ARE TRENDING TOWARD A GRADUAL RETROGRESSIVE PATTERN WITH THE UPPER RIDGE OVER THE CENTRAL CONUS GRADUALLY WORKING ITS WAY WEST WITH TIME. ALL OF THEM BRING SOME ENERGY ACROSS THE TOP OF THIS RIDGE ON SATURDAY INTO SUNDAY LEADING TO MORE RAPID RETROGRESSION NEXT WEEK UNTIL WE END UP WITH A WESTERN CONUS UPPER RIDGE AND EASTERN CONUS UPPER TROUGH MUCH LIKE THE PATTERN FROM SEVERAL WEEKS BACK. THIS ARGUES FOR A CONTINUED AND STRENGTHENING NORTHWEST FLOW REGIME ALOFT FOR THE HIGH PLAINS BY MONDAY AND TUESDAY AND CONTINUED INTO THE COMING WEEK. AS A RESULT WOULD EXPECT CONTINUED AT OR JUST BELOW NORMAL TEMPERATURES EACH DAY AND CONTINUED CHANCES FOR NOCTURNAL SHOWERS AND THUNDERSTORMS. ALL OF THIS IS ENCAPSULATED IN THE GOING GRIDS AND WILL MAKE NO SIGNIFICANT CHANGES. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 62 83 63 / 10 20 20 20 GCK 82 59 84 63 / 20 20 20 20 EHA 82 63 88 62 / 50 50 20 20 LBL 83 61 86 62 / 30 30 20 20 HYS 82 61 82 62 / 00 10 20 20 P28 86 62 83 65 / 00 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 439 AM CDT THU AUG 5 2004 KSZ030-031-044>046-064>066-077>081-087>090-061000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-KIOWA-LANE- MEADE-NESS-PAWNEE-PRATT-RUSH-STAFFORD-TREGO- 439 AM CDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE REQUIRED TODAY AND TONIGHT. KSZ043-061>063-074>076-084>086-061000- FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SCOTT-SEWARD-STANTON- STEVENS- 439 AM CDT (339 AM MDT) THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE AREA THIS MORNING AND MORE DEVELOPMENT IS EXPECTED BY LATE AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER, LOCALLY HEAVY AMOUNTS OF RAIN MAY CAUSE FLOODING IN SOME AREAS, ESPECIALLY ACROSS MORTON, STEVENS, AND STANTON COUNTIES WHERE RAIN HAS FALLEN THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LACY
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
2.80 inches of rain fell overnight
4.35 inches of rain fell overnight
3.50 inches of rain fell overnight
2.60 inches of rain fell overnight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418906, 5418907, 5418970, 5419052.